Alert archive / Indiana / Small Craft Advisories in 2020

Small Craft Advisory 49, NWS Northern Indiana

July 11, 2020

NWS Northern Indiana issued this small craft advisory at Jul 11, 2020, 3:48 PM EDT. It took effect at Jul 12, 2020, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2020, 3:48 PM EDT (19:48 UTC)
In effect from
Jul 12, 2020, 12:00 PM EDT
Expired
Jul 13, 2020, 4:00 AM EDT
In force
16 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

621 
WHUS73 KIWX 111948
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
348 PM EDT Sat Jul 11 2020

LMZ043-046-120400-
/O.NEW.KIWX.SC.Y.0049.200712T1800Z-200713T0800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
348 PM EDT Sat Jul 11 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM SUNDAY TO 4 AM EDT
MONDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 2 PM Sunday to 4 AM
EDT Monday. 

* WINDS...North at 15 to 25 knots.

* WAVES...3 to 5 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
5 follow-up statements
912 
WHUS73 KIWX 120231
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1031 PM EDT Sat Jul 11 2020

LMZ043-046-121045-
/O.CON.KIWX.SC.Y.0049.200712T1800Z-200713T0800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1031 PM EDT Sat Jul 11 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM SUNDAY TO
4 AM EDT MONDAY...

* WINDS...North wind 15 to 20 knots by Sunday afternoon.

* WAVES...Waves 2 to 4 feet building to 4 to 7 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
703 
WHUS73 KIWX 120815
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
415 AM EDT Sun Jul 12 2020

LMZ043-046-121615-
/O.EXT.KIWX.SC.Y.0049.200712T1600Z-200713T0800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
415 AM EDT Sun Jul 12 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 4 AM EDT
MONDAY...

* WINDS...North winds increasing to 15 to 25 knots.

* WAVES...Waves 2 to 4 feet building to 4 to 7 feet, occasionally
  to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
917 
WHUS73 KIWX 121434
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1034 AM EDT Sun Jul 12 2020

LMZ043-046-122245-
/O.CON.KIWX.SC.Y.0049.200712T1600Z-200713T0800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1034 AM EDT Sun Jul 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...

* WINDS...North winds increasing to 15 to 25 knots.

* WAVES...Waves building to 4 to 7 feet, occasionally to 9 feet, 
  late this afternoon into this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
712 
WHUS73 KIWX 130253
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1053 PM EDT Sun Jul 12 2020

LMZ043-046-130800-
/O.CON.KIWX.SC.Y.0049.000000T0000Z-200713T0800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1053 PM EDT Sun Jul 12 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EDT MONDAY...

* WINDS...Northeast wind 10 to 15 knots.

* WAVES...Waves 3 to 5 feet, subsiding to 1 to 3 feet toward
  daybreak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
695 
WHUS73 KIWX 130757
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
357 AM EDT Mon Jul 13 2020

LMZ043-046-130900-
/O.EXP.KIWX.SC.Y.0049.000000T0000Z-200713T0800Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
357 AM EDT Mon Jul 13 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EDT EARLY THIS
MORNING...

Winds have fallen below 20 kts so the Small Craft Advisory will be
allowed to expire.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Jul 11, 2:09 PM EDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 11, 2:09 PM EDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
209 PM EDT Sat Jul 11 2020

.SYNOPSIS...
Issued at 1252 PM EDT Sat Jul 11 2020

There is a chance for showers and thunderstorms late this
afternoon south of US 30 in Indiana. Dry otherwise into this
evening before chances for showers and thunderstorms return later
tonight into Sunday. High pressure then builds in early next week
with seasonable temperatures.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 208 PM EDT Sat Jul 11 2020

The two systems which are expected to bring precip chances to the
area over the next 24 hours are quickly approaching the area. The
initial round is associated to a weak shortwave quickly dropping
across northern IL. Showers and a few embedded thunderstorms are
starting to drop southeastwards into the forecast area, and are
expected to remain generally southwest of a Michigan City, IN to
Portland, IN. Surface dewpoints have been on the rise in this area
which has helped CAPE reach into the 1200-2000 J/kg range as
these storms approach. Effect bulk shear continues to hold around
20kt through the evening hours so brief storm organization is
possible. As such, agree that a storm could briefly become strong
to marginally severe. Relatively straight hodographs point towards
strong to damaging wind gusts being the primary hazard with
storms. PWATs have been holding around 1.1" to 1.2" so brief heavy
downpours are possible, but think storms will be progressive
enough to reduce risk of ponding or minor flooding.

As the initial shortwave exits around 00z, a MCS associated with
the more impressive low upstream over MN, should be approaching the
western zones. CAMs have struggled narrowing down the window of this
convection entering the western zones with 03z being the earliest
and 06z being the latest. The forecast will lean towards the faster
guidance as the initial wave has been more progressive than
previously indicated. Model guidance shunts the best instability and
shear just south and west of the forecast area as these storms enter
the forecast area with White County being the exception. MLCAPE
around 2000 J/kg and deep layer shear between 30kt and 40kt over
White County would be sufficient for storm organization. Further east
and north, these parameters are less conducive for severe weather
the further north and east you go. Hodographs remain linear so
damaging wind gusts remain the primary hazard. PWATs will be on the
rise overnight as the MCS approaches so torrential downpours will be
possible. This may be enough to cause ponding/minor flooding
especially for locations which experience both rounds of storms
today. The window for severe is fairly small (ending around 09z at
the latest) as conditions become less favorable as the overnight
hours progress.

Scattered convection is possible across the area for the remainder
of the overnight hours and the upper low transitions from diving
southeast to more of an eastern motion. This linger the upper low
over the forecast area through the first half of the day on Sunday.
There is some potential for a strong storm before noon if enough
breaks in the cloud cover occur. Overall confidence of strong storms
is low given we will quickly find ourselves on the backside of the
low. By the early afternoon, clear of any ongoing convection should
start moving from WNW to ESE.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 208 PM EDT Sat Jul 11 2020

Sunday night starts a dry window as ridging builds over the forecast
area. With heights aloft building, high temperatures will gradually
warm each day. Monday should see highs in the lower 80s with highs
on Tuesday reaching the mid to upper 80s. Tuesday night the ridge
axis shifts east of the forecast area which could open the area up
to storm chances as shortwaves propagate within the southwest flow
aloft. Wednesday through the end of the forecast have trended wetter
as the ridge remain shunted southwest. Will hold closer to the blend
POPs with the continued wetter trend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1252 PM EDT Sat Jul 11 2020

A convective complex is expected to miss both terminals to the
wsw later this afternoon with dry/VFR conditions persisting
through the early overnight. The next complex and associated
shortwave will combine with a front dropping in from the north to
provide some chances for showers (and perhaps some thunder) later
tonight into Sunday morning across northern IN, though it does
appear as if more widespread convection will once again pass wsw
of the terminals at this time.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel
SHORT TERM...CM
LONG TERM...CM
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 11, 9:17 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
917 AM EDT Sat Jul 11 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-121330-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon mainly west of
HWY 31 before spreading across the area overnight. A strong to
marginally severe storm may be possible this afternoon with damaging
wind gusts being the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Severe weather is
not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-121330-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
917 AM EDT Sat Jul 11 2020

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected this afternoon mainly west of
HWY 31 before spreading across the area overnight. A strong to
marginally severe storm may be possible this afternoon with damaging
wind gusts being the primary hazard.

There is a moderate swim risk for Lake Michigan beaches along
Berrien and La Porte counties on Sunday. Breaking waves and currents
are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are expected on Sunday. Severe weather is
not anticipated at this time.

There is a high swim risk for Lake Michigan beaches along Berrien
and La Porte counties on Sunday. Life-threatening waves and currents
are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ003-MIZ077-121330-
La Porte-Berrien-
917 AM EDT Sat Jul 11 2020 /817 AM CDT Sat Jul 11 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

There is a chance for showers and thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Showers and thunderstorms are possible on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 11, 2:48 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
248 PM EDT Sat Jul 11 2020

INZ020-111930-
White-
248 PM EDT Sat Jul 11 2020

...A STRONG THUNDERSTORM WILL AFFECT WHITE COUNTY...

At 248 PM EDT, a strong thunderstorm was located near Remington, or
near Rensselaer, moving southeast at 35 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Monticello, Monon, Brookston, Wolcott, Reynolds, Chalmers,
Burnettsville, Badger Grove, Smithson, Lee, Golden Hill, Indiana
Beach, Norway, Idaville and Cedar Point.

This includes Interstate 65 between mile markers 185 and 198.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8694
      4076 8658 4074 8658 4074 8675 4073 8676
      4072 8675 4071 8676 4070 8676 4069 8675
      4068 8676 4068 8674 4066 8678 4056 8677
      4057 8710
TIME...MOT...LOC 1848Z 304DEG 29KT 4083 8715

HAIL...0.50IN
WIND...50MPH

Brown
Local storm report, Jul 11, 3:27 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
327 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             BROOKSTON               40.60N 86.87W
07/11/2020  E0.70 INCH       WHITE              IN   TRAINED SPOTTER

            TRAINED SPOTTER IN BROOKSTON REPORTED DIME
            SIZE HAIL, 25 TO 45 MPH WIND GUSTS, AND
            TORRENTIAL RAINFALL.

&&

CM
Local storm report, Jul 11, 3:46 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
346 PM EDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     TSTM WND DMG     WOLCOTT                 40.76N 87.05W
07/11/2020                   WHITE              IN   TRAINED SPOTTER

            LARGE LIMB REMOVED FROM HEALTHY TREE.
            ENTANGLED IN POWER LINES. LIMB 10 TO 12
            INCHES IN DIAMETER. TIME ESTIMATED FROM
            RADAR.

&&

MSL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 2:48 PM EDTSpecial Weather StatementIWXWhite42 min
Jul 11, 2:59 PM EDTSevere Thunderstorm WarningIWXWhite31 min
Jul 11, 3:46 PM EDTBeach Hazards StatementIWX36 hr

Nearby

Small Craft Advisories in Indiana, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.